I was mostly in the bathtub for this month. Bathing was the only thing that would leave me comfortable, at least for a few hours anyway. I had pretty much given up trying to sleep at night. Watched a lot of Netflix. It was a weird month. My whole schedule was flipped upside down and it just felt very strange to be up all night until 6 or 7 AM then wake up at noon or later. I felt really run down all the time. I tried to maintain an exercise regime involving bodyweight exercises and yin yoga.
I also tried moisturizer withdrawal during this month. Moisturizers were starting irritate my skin and I had read that people had accelerated their healing by going through a moisturizer withdrawal. The most frustrating thing about having eczema in general is even when you finds something that you think works, it seems to stop working after a few days or weeks. MW is pretty painful especially during the early stages. The skin is really tight and there are tiny cracks all over. You can also do some serious damage scratching. I think it helped for the first while but I eventually went back to moisturizing because it felt like MW wasn’t helping anymore after awhile.
I also started seeing a naturopath who is quoted in this article. I had been really skeptical about non western medicine practices but I really had no other options. Her approach was logical. Clean up my diet to cure any underlying causes of eczema and supplements for vitamins and minerals that my body was probably lacking. This is a big lesson I’ve learned on how western based medicine tends to address health issues: treat the symptoms, not the underlying cause. The treatment usually involves a drug prescription that have the potential to create new, worse symptoms. Especially when used incorrectly by ignorant users, such as myself.
This month was very insane. Still pretty sleep deprived I was taking antihistamines daily because that was the only thing that helped me sleep even though it would always give me this kind of restless feeling in my groin, like I really had to pee but I couldn’t. It’s hard to describe but I eventually stopped taking them. After that I had a really insane bout of insomnia. I found this blog post about someone who went through anti-histamine withdrawal, I’m not sure if this was the same thing I experienced but it felt similar.
I wasn’t able to sleep all night and the only time that I could seem to get any sleep was around 5 or 6 AM until around noon but my homework from school was mounting. There was a ton of homework assigned every day and I was really struggling to keep up with the workload. Eventually after my third or fourth straight night of no sleep I had to call out of school for a couple days. I tried to keep up outside of class but I was so stressed out it felt like my mind had hit a mental block with the material. I couldn’t retain any of the material and I was really miserable. I had no real idea how I was going to make it through withdrawal and be able to keep up with school and eventually working everyday as an electrician. Out in the elements, getting covered in irritants all day and I think we can all agree that working with electricity and power tools while sleep deprived is not an ideal combination. I decided the best thing I could do for myself and my classmates was to quit school and focus on getting better.
This month was a bit of blur. I tried getting more restrictive with my diet and I was attending classes during the day for Level 1 Electrical. It was very challenging because my sleep was still heavily affected and I had to tape my wrists up most days because they were weeping everyday. I was also cold all the time due to my thinned skin. Laundry was and continues to be a pain because my flaking skin made my clothes very uncomfortable after a day so I had/have to wash clothes and bedding constantly. Staying clean in general was hard to maintain. The itch at night was maddening, so I would usually wake up to really rough looking wrists. PRO TIP: learn how to trim and file your nails. It will save you a lot of agony and potential infection.
I can’t recall the exact day that I stopped using TCS. I was prescribed Clobetasol for four to six weeks in October of 2014 I do believe, which cleared everything up for about a month or so. After that things got insane. I developed an unbearable itch that would keep me up pretty much all night and redness that was spreading all over my body. The only thing that helped was the little bit of Clobetasol I had left, I started making the connection there.
I was constantly fatigued from being up all night scratching, showering was painful I just knew something was not right because my health had never been this bad and my skin especially had never been this insanely itchy. Or red. Or dry. I felt like I was slowly dying and I couldn’t figure out why but I was thinking it had something to do with the creams I had been taking.
Then one sleepless night, January 22nd to be exact. I found Dr. Rappaport’s video about Topical Steroid Addiction and Withdrawal and it was like a huge light was shone on my situation. Then I found this video from the International Topical Steroid Awareness Network. I don’t know how to explain it but all of my gut instincts and intuition told me that this is what I had been struggling with for what felt like forever now. I realized that I had been off TCS for at least a month now and that’s when the initial rebound flare typically occurs.
I started reading everything I could about TSW. I showed my girlfriend the videos I had found the next day and she was instantly convinced that this is what I was going through. She was pretty apprehensive about it because it looked like it was going to be a long haul. At that point I was more excited that I had finally found out what was going on that I wasn’t really thinking about how long this was going to take or how painful it was going to be. I just knew that it had to be done.
At this point however, I had already applied to a local community college to be a Level 1 Electrical Apprentice. I was worried that my TSW would get in the way but I decided that I would do my best to soldier through it as well. The program was only 6 months long so I thought I should be able to handle it and that it might end up being a good distraction from the reality of my condition.